Kentucky, 2025

Extreme Cold and Cold in Kentucky, February 19 to 20, 2025

February 19 to 20, 2025 · NWS PAH · 22 events in 22 counties and zones

A Siberian airmass and an area of high pressure allowed for an extended period of sub-freezing temperatures that began on the 19th in the aftermath of a major snowstorm. A northwest wind between 6 to 11 mph and fresh snowpack allowed for wind chills between -5 to -10 beginning late at night into the morning hours of the 20th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A Siberian airmass and an area of high pressure allowed for an extended period of sub-freezing temperatures that began on the 19th in the aftermath of a major snowstorm. A northwest wind between 6 to 11 mph and fresh snowpack allowed for wind chills between -5 to -10 beginning late at night into the morning hours of the 20th. The coldest wind chill of locally -11 occurred in Henderson County. Warming shelters were open in advance as west Kentucky experienced its most dangerous cold temperatures of the season. One fatality occurred in a housefire in Salem in Livingston County that was started when firewood stored near a wood-burning stove ignited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 5:21 PM CST, 5 hours 39 minutes earlier. Its key messages:

  • The risk for flurries and light snow showers increases this evening across portions of southern Illinois, southwest Indiana and western Kentucky. A quick coating to half inch is possible, especially in southwest Indiana.
  • A Cold Weather Advisory remains in effect for the entire region through Thursday morning for wind chills 8 to 14 degrees below zero. Sub freezing temperatures continue until Saturday.
  • A significant warming trend occurs this weekend into early next week, followed by a 30-40% chance of rain late on Wednesday.
Area forecast discussion, Feb 19, 5:21 PM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
521 PM CST Wed Feb 19 2025

.KEY MESSAGES...

- The risk for flurries and light snow showers increases this
  evening across portions of southern Illinois, southwest
  Indiana and western Kentucky. A quick coating to half inch is
  possible, especially in southwest Indiana.

- A Cold Weather Advisory remains in effect for the entire
  region through Thursday morning for wind chills 8 to 14
  degrees below zero. Sub freezing temperatures continue until
  Saturday.

- A significant warming trend occurs this weekend into early
  next week, followed by a 30-40% chance of rain late on
  Wednesday.

&&

.DISCUSSION...
Issued at 154 PM CST Wed Feb 19 2025

A weak convergence zone is causing an area of flurries and light
snow showers to linger along the Ohio River in portions of western
Kentucky this afternoon. Mesoanalysis shows an H5 vort max now
digging across northwest Missouri that will be responsible for
bringing a greater risk of light snow showers across portions of
southern Illinois, southwest Indiana and western Kentucky this
evening. Would not be surprised to see a few locations pick up a
a quick coating to perhaps near 1 inch, especially along the
I-64 corridor into southwest Indiana. BUFKIT model soundings
show some good depth to the -12 to -18C DGZ zone in the low-
levels that will support high SLR's between 20:1 to 25:1 despite
only 0.01 to 0.03" of QPF on the latest HREF.

Dangerous cold and brisk temperatures remain on track for tonight
into Thursday morning with H8 temps below -15C. This translates to
lows tonight in the single digits with wind chills 8 to 14 below
zero after blending the NBM with the HREF. Although the pressure
gradient keeps winds a bit elevated tonight with some cloud cover
still around, the snow pack that is currently in place should still
allow for temps to fall a bit below MOS guidance. A few isolated
locations from Carter to Perry, MO may even near warning criteria,
but decided to maintain a high end Cold Weather Advisory after
collaboration.

The remainder of the week remains extremely cold as a 1040 mb
Canadian sfc high pressure builds over the FA. Highs on Thursday
will only be in the teens with lows again in the single digits
Thursday night; however, tranquil conditions will allow for wind
chills to remain above zero into Friday morning. As the
synoptic flow aloft turns more zonal over the weekend, a
significant warming trend can be expected into next week. Highs
rebound above freezing into the 30s on Saturday, followed by
the 40s on Sunday, 50s on Monday and possibly even near 60
degrees on Tuesday. This means the high temperature at WFO PAH
would be over 40 degrees warmer next Tuesday compared to what is
progged on Thursday, which is about 10 degrees above normal for
this time of year.

The next chance for pcpn looks to arrive late Wednesday into
Wednesday night. The LREF supports about a 30-40% chance of at
least 0.10 inches of QPF. Most of the ensemble members keep pcpn
in the form of rain. A few outliers on the GEFS including the
12z deterministic GFS are more amplified and support some wet
snow across the north, but most model guidance keeps the
disturbance too far north at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 518 PM CST Wed Feb 19 2025

Some light flurries and possible quick snow showers are passing
through northern parts of the area over the next few hours.
Visibility may be slightly reduced at times. Cigs are expected
to mainly be VFR through the end of the period. Winds will be
steady around 10kts out of the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until 10 AM CST Thursday for ILZ075>078-
     080>094.
MO...Cold Weather Advisory until 10 AM CST Thursday for MOZ076-086-
     087-100-107>112-114.
IN...Cold Weather Advisory until 10 AM CST /11 AM EST/ Thursday for
     INZ081-082-085>088.
KY...Cold Weather Advisory until 10 AM CST Thursday for KYZ001>022.

&&

DISCUSSION...DW
AVIATION...SHAWKEY
Hazardous weather outlook, Feb 19, 2:00 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
200 PM CST Wed Feb 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
200 PM CST Wed Feb 19 2025 /300 PM EST Wed Feb 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Dangerous travel due to slick roadways and extremely cold
conditions will continue. Wind chills near zero today will fall to
as low as -8 to -14 tonight.

Light snow showers this evening may bring an additional light
coating to half inch of snow across portions of southern
Illinois, southwest Indiana and western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerously cold wind chills will continue through Thursday
morning and air temperatures will drop to near zero Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow accumulations are appreciated.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 cold/wind chill, 1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Graves

When
February 19, 11:00 PM CST to February 20, 11:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hickman

When
February 20, 12:00 AM CST to 10:00 AM CST
Where
Hickman forecast zone
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
February 20, 1:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Cold/Wind Chill, Henderson

When
February 20, 1:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crittenden

When
February 20, 1:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Cold/Wind Chill, Webster

When
February 20, 1:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fulton

When
February 20, 1:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calloway

When
February 20, 1:00 AM CST to 10:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Cold/Wind Chill, Trigg

When
February 20, 1:00 AM CST to 10:00 AM CST
Where
Trigg forecast zone
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Cold/Wind Chill, Christian

When
February 20, 1:00 AM CST to 10:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Cold/Wind Chill, Todd

When
February 20, 1:00 AM CST to 10:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
February 20, 2:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Deaths
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

A fatality occurred in a house fire on Farris St in Salem. The fire started when firewood stored near a wood-burning stove in the basement of the home caught fire.

Cold/Wind Chill, Marshall

When
February 20, 2:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lyon

When
February 20, 2:00 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Cold/Wind Chill, Caldwell

When
February 20, 2:00 AM CST to 10:00 AM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Cold/Wind Chill, Muhlenberg

When
February 20, 2:00 AM CST to 10:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Daviess

When
February 20, 3:00 AM CST to 10:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ballard

When
February 20, 3:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
Mesonet
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Cold/Wind Chill, McCracken

When
February 20, 3:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Cold/Wind Chill, McLean

When
February 20, 3:00 AM CST to 10:00 AM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carlisle

When
February 20, 3:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hopkins

When
February 20, 3:00 AM CST to 10:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Livingston2025-02-2087MalePermanent HomeIndirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1234381, 1234379, 1234362, 1234364, 1234372, 1234374, 1234380, 1234387, 1234388, 1234389, 1234390, 1234371, 1234382, 1234383, 1234384, 1234386, 1234365, 1234368, 1234369, 1234375, 1234377, 1234385.